Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 11, 2021Chickasaw County, Howard County, Iowa; Fillmore County, Olmsted County, Wabasha County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jun 11, 2021, 11:34 AM CDT for Chickasaw County, Howard County, Iowa; Fillmore County, Olmsted County, Wabasha County, Minnesota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2021, 11:34 AM CDT (16:34 UTC)
Expired
Jun 11, 2021, 12:30 PM CDT
In force
56 min
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Howard County, IA, Fillmore County, MN, Olmsted County, MN, Wabasha County, MN

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 11:40 AM CDTTSTM WND GST 403 N Stewartville, MNMESONET STATION MN070 3 N STEWARTVILLE.
Jun 11, 11:45 AM CDTTSTM WND GST 452 Nne Rochester, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS83 KARX 111634
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1134 AM CDT Fri Jun 11 2021

IAZ008>010-018-019-029-MNZ079-087-088-094-095-WIZ032-111730-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-Wabasha-Olmsted-
Fillmore-Winona-Mower-Buffalo-
1134 AM CDT Fri Jun 11 2021

...STRONG WINDS WILL AFFECT SOUTHEASTERN MITCHELL...HOWARD... 
NORTHWESTERN FAYETTE...EASTERN FLOYD...WESTERN WINNESHIEK... 
CHICKASAW...WESTERN WINONA...OLMSTED...EASTERN MOWER...WABASHA... 
FILLMORE AND NORTHWESTERN BUFFALO COUNTIES...

At 1132 AM CDT, radar indicated strong winds assocaited with showers 
located along a line extending from near Oronoco to Le Roy to 
Nashua. Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these showers.

These winds will be near...  
  Oronoco around 1135 AM CDT.
  Mazeppa around 1140 AM CDT.
  New Hampton around 1200 PM CDT.
  Wykoff around 1210 PM CDT.
  Jerico around 1215 PM CDT.
  Preston and Lawler around 1220 PM CDT.
  Fountain around 1225 PM CDT.
  Wabasha, Lanesboro and Protivin around 1230 PM CDT.

Other locations impacted by these showers include Forestville State
Park, Vernon Springs, Bradford, Potsdam, Chickasaw, Isinours,
Fillmore, County Roads 28 And 31, Hidden Meadows R V Park and Kings
Park.
This includes Interstate 90 in Minnesota between mile markers 202 and
243.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
      4445 9224 4441 9208 4459 9203 4460 9189
      4376 9185 4289 9193 4288 9208 4291 9208
      4291 9262 4345 9255 4419 9266
TIME...MOT...LOC 1632Z 232DEG 24KT 4419 9255 4350 9248 4296 9255 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 11, 6:54 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 6:54 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
654 AM CDT Fri Jun 11 2021

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Fri Jun 11 2021

Forecast concerns today and tonight will be ongoing convection
that developed across northern Wisconsin and pushed south along an
outflow boundary. The second area of concern will be the
evolution over the storms that have started over the Plains and
are pushing east into the Missouri and Mississippi Valleys.
Temperatures will be more of a challenge depending on the outflow
boundaries, convection, and convective debris and we currently
have record and near record highs again with heat index values of
95 to 105.

We did it again!  La Crosse set a new high temperature record with
99 degrees, breaking the old record of 96 set in 2017. Rochester was
one degree shy of the record Temperatures across the forecast area
were all in the 90s save for Medford with a high of 88 Thursday.
Rochester did tie the warm record low of 69 degrees from 2017. The
00Z MPX sounding had around 1.31 inches of precipitable water with
around 5kts of effective shear.

The radar imagery around 04Z showed that the outflow had made it to
the La Crosse airport with thunderstorms dropping through Adams and
Juneau counties and a waning storm in Clark county.  Storms were
trying to get going around La Crescent and south of La Crosse.  The
bulk of the rain was over GRB's area, however isolated storms were
lingering.  There was a pocket of pooled moisture and some shortwave
trough energy dropping south aiding in the shower and thunderstorm
development.

Water vapor satellite imagery, heights and lightning show the local
storm activity on the eastern side of the ridge that stretches from
Minnesota through Iowa/Nebraska/Kansas.  Attention then turns to the
vigorous trough moving through the Northern Rockies and Western High
Plains. Several reports of severe weather have occurred with this
storm system.  The (convective allowing models) CAMs did not bring
the convection far enough south early this morning.  With the heat
and local drought conditions, any rain is welcome. Today and
tonight, the CAMs are in good agreement with the line of storms
advancing eastward across the Dakotas with the stronger portion of
the line mostly across southeast Nebraska into southwest Iowa.  The
FV3 is farther north across northwest Iowa.  The trend is for the
storms to weaken/decrease in areal coverage as they move into the
forecast area.  This scenario seems to be supported by the lack of
large scale ascent and the weaker 0-3km shear to support the cold
pool compared to areas to the north and southwest of the forecast
area. There will be an outflow boundary from the convection
overnight and this could be a focus for storm development Friday in
addition to the shortwave trough that will be moving in during peak
heating and into WI with renewed vigor.  Forecast soundings point to
isolated to scattered thunderstorms with convective temperatures
around 90 and moderate instability with MLCAPE of 2500 to 3000
J/kg. Shear appears low around 10 to 15kts. Precipitable water of
1.5 to 2 inches will mean where ever the storms are they will be
efficient rain producers. Very steep low level lapse rates 7 to
8.5 deg C/km and higher storm bases support damaging winds. High
freezing levels around 14.8kft limit the large hail threat,
however strong updrafts could produce some hail. The CAMs have the
bulk of the thunderstorms through the forecast area by 06Z,
however the RAP/NAM and to a lesser extent the HRRR linger some
showers overnight and early Saturday morning. The HREF is mostly
dry after 07 or 08Z Friday night behind the cold front. We will
continue to monitor the short term trends and see how the CAMs are
handling the convection and make adjustments through the day. The
Storm Prediction Center Outlook has the Day 1 marginal area across
the northeast quarter of the forecast area. This will need to be
watched as storms that develop could produce damaging winds
farther south as well.

We do have record and near record highs again forecast today.  The
records at La Crosse and Rochester are both 96.  Due to the
localized nature of the heat index values from 100 to 105 will again
issue and SPS.

.LONG TERM...(Saturday through Thursday)
Issued at 320 AM CDT Fri Jun 11 2021

...Relief from the Heat and Humidity Arrives....

Northwest winds will usher in relatively cooler and drier air for
Saturday, however temperatures will still be above normal in the
80s. The mid-tropospheric ridge over the Rockies and Plains for
Sunday with 850mb temperatures increasing enough for temperatures
to return to the 90s. Some backdoor cooling for Monday and the
cooling is reinforced for Tuesday and lasts into Wednesday. Look
for the dry weather to continue with highs 80 to 90 degrees each
day. The EC and EPS has very warm temperatures ahead of a front
Thursday with highs in the 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 654 AM CDT Fri Jun 11 2021

A line of storms approaching the MN/SD line at this time is
expected to dissipate as it moves toward the airfields today.
While isolated/VCTS is possible during the late morning hours, a
cold front approaching from the west and building instability
later this afternoon looks like a better target for affecting the
airfields. At this time, coverage of developing thunderstorms is
of lower confidence and thus have included a VCTS. This will
likely be refined as the day progresses.

Many days of VFR are expected beginning Saturday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Baumgardt
Hazardous weather outlook, Jun 11, 5:12 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
512 AM CDT Fri Jun 11 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
512 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this morning with scattered
thunderstorms possible later today and tonight. Heavy rain and
lightning will be the primary hazards however some storms may
become strong to severe with damaging winds and large hail.

The present thinking is that storms moving into Minnesota will
weaken as they move into southeast Minnesota. Additional
thunderstorms may try to develop during the day and become
scattered later this afternoon and tonight. The chances appear a
little better north of I90 and into parts of central Wisconsin.

Very warm and humid conditions will continue for one more day
today. Highest heat index values should be from 95 to 105 degrees.
The prolonged period of heat and humidity can significantly
increase the potential for heat-related illnesses. Persons are
urged to take precautions as needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Special weather statement, Jun 11, 10:42 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1042 AM CDT Fri Jun 11 2021

MNZ086-087-094-111715-
Olmsted-Dodge-Mower-
1042 AM CDT Fri Jun 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...MOWER
AND DODGE COUNTIES...

At 1041 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Faribault to near Glenville.
Movement was east at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Oronoco, Grand Meadow, Le Roy, Adams, West Concord,
Brownsdale, Lyle, Claremont, Rose Creek, High Forest, Lansing and
Wasioja.

This includes Interstate 90 in Minnesota between mile markers 175 and
215.

LAT...LON 4420 9304 4419 9239 4385 9240 4385 9245
      4350 9245 4350 9305
TIME...MOT...LOC 1541Z 257DEG 28KT 4427 9319 4356 9319

JAM
Special weather statement, Jun 11, 11:34 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1134 AM CDT Fri Jun 11 2021

IAZ008>010-018-019-029-MNZ079-087-088-094-095-WIZ032-111730-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-Wabasha-Olmsted-
Fillmore-Winona-Mower-Buffalo-
1134 AM CDT Fri Jun 11 2021

...STRONG WINDS WILL AFFECT SOUTHEASTERN MITCHELL...HOWARD...
NORTHWESTERN FAYETTE...EASTERN FLOYD...WESTERN WINNESHIEK...
CHICKASAW...WESTERN WINONA...OLMSTED...EASTERN MOWER...WABASHA...
FILLMORE AND NORTHWESTERN BUFFALO COUNTIES...

At 1132 AM CDT, radar indicated strong winds assocaited with showers
located along a line extending from near Oronoco to Le Roy to
Nashua. Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these showers.

These winds will be near...
  Oronoco around 1135 AM CDT.
  Mazeppa around 1140 AM CDT.
  New Hampton around 1200 PM CDT.
  Wykoff around 1210 PM CDT.
  Jerico around 1215 PM CDT.
  Preston and Lawler around 1220 PM CDT.
  Fountain around 1225 PM CDT.
  Wabasha, Lanesboro and Protivin around 1230 PM CDT.

Other locations impacted by these showers include Forestville State
Park, Vernon Springs, Bradford, Potsdam, Chickasaw, Isinours,
Fillmore, County Roads 28 And 31, Hidden Meadows R V Park and Kings
Park.
This includes Interstate 90 in Minnesota between mile markers 202 and
243.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
      4445 9224 4441 9208 4459 9203 4460 9189
      4376 9185 4289 9193 4288 9208 4291 9208
      4291 9262 4345 9255 4419 9266
TIME...MOT...LOC 1632Z 232DEG 24KT 4419 9255 4350 9248 4296 9255

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:34 PM CDTSpecial Weather StatementARXJackson26 min
Jun 11, 1:49 PM CDTSevere Thunderstorm WarningARXClark, Taylor26 min
Jun 11, 2:07 PM CDTSpecial Weather StatementARXTaylor23 min
Jun 11, 2:23 PM CDTSpecial Weather StatementARXJuneau37 min
Jun 11, 2:24 PM CDTSpecial Weather StatementARXTaylor36 min
Jun 11, 2:50 PM CDTSpecial Weather StatementARXAdams25 min
Jun 11, 2:57 PM CDTSpecial Weather StatementARXAdams33 min
Jun 11, 3:43 PM CDTSpecial Weather StatementARXAdams32 min
Jun 11, 6:30 PM CDTSpecial Weather StatementARXClark, Crawford, Jackson, La Crosse, Monroe, Richland and 2 more60 min
Jun 11, 6:38 PM CDTSevere Thunderstorm WarningARXMonroe, Vernon37 min
Jun 11, 10:42 AM CDTSpecial Weather StatementARXDodge, Mower, Olmsted93 min

Nearby

Special Weather Statements in Minnesota, 2021Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.